[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.112.177. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1984

Moxalactam Retinal Toxicity

Author Affiliations

From the Retina Division, Jules Stein Eye Institute, UCLA School of Medicine.

Arch Ophthalmol. 1984;102(3):435-438. doi:10.1001/archopht.1984.01040030349036
Abstract

• Moxalactam disodium is a new third-generation semisynthetic, broad-spectrum, cephalosporin-like antibiotic for parenteral administration. Topical, subconjunctival, and intravenous administration provide poor concentration in the vitreous. To determine its toxicity in intra-vitreal administration, we injected comparative doses directly into the vitreous cavity of 21 rabbits. With doses of 1.25 mg or less there was no toxic damage to the retina. With a dose of 2.5 mg, early degeneration of photoreceptors was seen after three months. With higher doses (5 and 10 mg) there were major histopathologic and electroretinographic changes. These results suggest the feasibility of employing moxalactam in the treatment of acute, severe, fulminant bacterial endophthalmitis.

×